South Dakota, 2024

Damaging Wind in South Dakota, August 6, 2024

August 6, 2024 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over western Fall River County, producing wind gusts to 60 mph west of Hot Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over western Fall River County, producing wind gusts to 60 mph west of Hot Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 10:31 PM MST, 1 hour 17 minutes earlier. Its key messages:

  • Strong to severe storms possible this evening.
  • Isolated showers/storms possible Wednesday afternoon, a few storms may be strong.
  • Cooler temperatures late week with daily chances for isolated showers/storms.
Area forecast discussion, Aug 6, 10:31 PM MST, 1 hour 17 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1131 PM MDT Tue Aug 6 2024

.KEY MESSAGES...

- Strong to severe storms possible this evening.

- Isolated showers/storms possible Wednesday afternoon, a few
  storms may be strong.

- Cooler temperatures late week with daily chances for isolated
  showers/storms.

&&

.DISCUSSION...(This Evening Through Tuesday)
Issued at 229 PM MDT Tue Aug 6 2024

Most recent surface analysis shows high pressure over the eastern
ND/SD border, while a surface low sits over central Montana. Upper
air analysis shows weak ridge over the Rockies, with northwest
flow over the forecast area. Skies have mostly cleared over the
forecast area, with some CU over the central and northern Black
Hills. Temperatures currently sit in the mid 70s to low 80s across
the region. Breezy southeast winds are bringing warm humid air
into the region this afternoon.

Storm chances increase this evening as the shortwave over Montana
begins to move into the area. Models have precipitation entering
northeastern WY between 6 and 8 pm MDT and moving easterly this
evening and tonight. Storms will likely consolidate into a line as
they enter the forecast area. MU CAPE values in the 500-1000 j/Kg
range along with 0-6km shear 40-50kts should be enough to support
strong to severe storms this evening. Main threat will be winds,
but isolated marginally severe hail will also be possible. Severe
threat will diminish late tonight into the overnight hours.

Lingering showers may continue overnight into Wednesday morning,
mainly in northwestern SD. After a break in precipitation for much
of the day, chances for precipitation increase again late
Wednesday afternoon and evening, as more shortwave energy crosses
the region. Still good shear over the forecast area Wednesday,
however the better buoyancy looks to be to our south. Cannot rule
out an isolated strong to severe storm, but the better chance will
be tonight.

Cooler air moves into the region late week, with highs only
reaching into the 60s and 70s for Thurs/Fri. Models show near
daily chances for isolated precipitation these days, however
differ on timing and potential. Pattern aloft changes back to
zonal flow over the weekend, bringing seasonable temperatures with
more chances for precipitation over the weekend. Upper ridge
builds over the Rockies early next week, along with a warming
trend to slightly above normal temperatures.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night)
Issued At 1127 PM MDT Tue Aug 6 2024

Isolated to scattered showers and thunderstorms with local MVFR
conditions will move across the area through Wednesday. A deck of
MVFR CIGS will affect areas near the WY/MT/SD/ND border areas
Wednesday. Behind a cold front Wednesday, expect gusty northwest
winds at times.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...Dye
AVIATION...Helgeson
Hazardous weather outlook, Aug 6, 2:27 AM MST, 21 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
327 AM MDT Tue Aug 6 2024

SDZ001-012-024>031-072>074-WYZ054>060-071300-
Harding-Butte-Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Sturgis/Piedmont Foothills-
Southern Meade Co Plains-Hermosa Foothills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
327 AM MDT Tue Aug 6 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and damaging winds.

The grassland fire danger index will be in the high to very high
category today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms at times this week, some of
which could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-013-014-032-041>044-075>078-071300-
Northern Perkins-Northern Meade Co Plains-Ziebach-Haakon-
Western Fall River-Northern Oglala Lakota-Northern Jackson-
Bennett-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-
327 AM MDT Tue Aug 6 2024

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms at times this week, some of
which could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-071300-
Mellette-Todd-Tripp-
427 AM CDT Tue Aug 6 2024

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible mainly tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms at times this week, some of
which could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 6, 8:27 PM MST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
927 PM MDT Tue Aug 6 2024

SDZ027-030-041-042-074>076-070415-
Custer Co Plains SD-Western Fall River SD-Southern Oglala Lakota SD-
Northern Oglala Lakota SD-Eastern Fall River SD-Hermosa Foothills SD-
Southern Foothills SD-
927 PM MDT Tue Aug 6 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CUSTER...OGLALA
LAKOTA AND EASTERN FALL RIVER COUNTIES THROUGH 1015 PM MDT...

At 926 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Fairburn to near Smithwick
to 10 miles southwest of Oelrichs. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Oelrichs and Hay Canyon Butte around 930 PM MDT.
  Red Shirt Table Overlook, Intersection of Red Shirt and Cuny Table
  Roads, and southwestern Badlands National Park around 935 PM MDT.
  Prairie Winds Casino around 940 PM MDT.
  Dry Wood Housing and Slim Butte around 945 PM MDT.
  Oglala, Loneman, and South Lakeside around 950 PM MDT.
  Slim Buttes Housing around 955 PM MDT.
  Lonesome Valley, Number 4, Rockyford, Calico, and Goose Neck
  Housing around 1000 PM MDT.
  Manderson, Thunder Valley, and Sharps Corner around 1005 PM MDT.

Other locations impacted by these storms include southwestern Pine
Ridge Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
southwestern South Dakota.

&&

LAT...LON 4302 10357 4336 10340 4368 10315 4348 10222
      4300 10239 4300 10348
TIME...MOT...LOC 0326Z 286DEG 45KT 4359 10309 4329 10319 4310 10342

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Carstens
Local storm report, Aug 6, 8:54 PM MST, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
954 PM MDT Tue Aug 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     Tstm Wnd Gst     11 W Hot Springs        43.43N 103.69W
08/06/2024  M50 mph          Fall River         SD   Mesonet

&&

WFO UNR
Special weather statement, Aug 6, 9:10 PM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1010 PM MDT Tue Aug 6 2024

SDZ031-042-043-077-070445-
Northern Jackson SD-Northern Oglala Lakota SD-
Pennington Co Plains SD-Southern Jackson SD-
1010 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OGLALA LAKOTA...
NORTHWESTERN JACKSON AND SOUTHEASTERN PENNINGTON COUNTIES THROUGH
1045 PM MDT...

At 1010 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Badlands National Park, or 42 miles southwest of Philip,
moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Eastern Badlands National Park around 1015 PM MDT.
  Interior and Cedar Pass around 1035 PM MDT.

This includes Interstate 90 in South Dakota between Mile Markers 126
and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
west central South Dakota.

&&

LAT...LON 4371 10254 4388 10251 4389 10187 4358 10200
TIME...MOT...LOC 0410Z 277DEG 42KT 4379 10243

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Carstens
Special weather statement, Aug 6, 9:12 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1012 PM MDT Tue Aug 6 2024

SDZ042-044-076-077-070500-
Southern Oglala Lakota SD-Northern Oglala Lakota SD-Bennett SD-
Southern Jackson SD-
1012 PM MDT Tue Aug 6 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN OGLALA LAKOTA...
SOUTHWESTERN JACKSON AND WESTERN BENNETT COUNTIES THROUGH 1100 PM
MDT...

At 1012 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Rockyford to 3 miles west
of Manderson to 6 miles southeast of Slim Buttes Housing. Movement
was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Pine Ridge, Manderson, Thunder Valley, Sharps Corner, Evergreen,
  and southern Badlands National Park around 1020 PM MDT.
  Porcupine, Wounded Knee, Porcupine Butte Housing, Wolf Creek
  Housing, and Kyle North Route Housing around 1025 PM MDT.
  Kyle around 1030 PM MDT.
  Yellow Bear Canyon around 1040 PM MDT.
  Batesland and Wakpamni around 1045 PM MDT.

Other locations impacted by these storms include Pine Ridge
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4325 10260 4356 10248 4340 10190 4311 10199
      4299 10210 4300 10280
TIME...MOT...LOC 0412Z 289DEG 33KT 4354 10244 4324 10254 4299 10274

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Carstens
Local storm report, Aug 6, 9:34 PM MST, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
1034 PM MDT Tue Aug 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     Tstm Wnd Gst     12 E Oelrichs           43.19N 103.00W
08/06/2024  M54 mph          Fall River         SD   Mesonet

&&

WFO UNR
Local storm report, Aug 6, 11:25 PM MST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
1225 AM MDT Wed Aug 07 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tstm Wnd Gst     7 NNE Rochelle          43.68N 104.88W
08/06/2024  M51 mph          Weston             WY   Mesonet

0745 PM     Tstm Wnd Gst     10 S Upton              43.96N 104.64W
08/06/2024  M56 mph          Weston             WY   Mesonet

0820 PM     Tstm Wnd Gst     11 NE Morrisey          43.67N 104.26W
08/06/2024  M52 mph          Weston             WY   Mesonet

&&

JC

The radar

The Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 06:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
August 6, 11:48 PM MST
Where
Fall River County, 10.54 mi W of Hot Springs
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.430, -103.690

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201613.